Missouri, 2004

Damaging Wind in Missouri, September 14, 2004

September 14, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 14, 12:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 14, 12:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT TUE SEP 14 2004

.DISCUSSION...

NOT TOO MUCH TO TALK ABOUT IN THE SHORT TERM. WARM AND HUMID AIRMASS
HAS OVERSPREAD THE AREA WITH EVEN SOME SPOTTY SHOWERS DEVELOPING
THIS AFTERNOON. COULD SEE A COUPLE SHOWERS LINGER INTO THE EARLY
EVENING HOURS...BUT LOSE OF HEATING SHOULD PUT THE KIBOSH ON ANY
LINGERING ACTIVITY.

COLD FRONT STILL FORECAST TO DROP SOUTHEASTWARD INTO NORTHERN
PORTIONS OF THE CWA LATE WEDNESDAY AFTERNOON...MOVING ACROSS THE
AREA WEDNESDAY NIGHT. AIRMASS AHEAD OF THE FRONT SHOULD BECOME
UNSTABLE AND MORE IMPORTANTLY UNCAPPED. UPPER LEVEL FORCING LOOKS
WEAK...BUT LOW LEVEL CONVERGENCE ALONG THE FRONT SHOULD BE ENOUGH TO
KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS. AS SUN SETS THE
ATMOSPHERE SHOULD BEGIN TO STABILIZE...SO BEST CHANCES OF SEEING
PRECIPITATION WILL BE ACROSS CENTRAL MISSOURI...WITH CHANCES
DWINDLING SOUTH FROM THERE AS THE TIMING OF THE FROPA BECOMES
INCREASINGLY LESS FAVORABLE.

AFTER THE MODEST PRECIPITATION CHANCES TOMORROW AND TOMORROW
NIGHT...OUR AREA WILL RETURN TO THE SEMI-ARID CONDITIONS THAT WE ARE
BECOMING INCREASINGLY ACCUSTOMED TO. COOLER AND DRIER AIR WILL
FILTER SOUTHWARD INTO THE AREA THURSDAY. WINDS WILL PICK UP FRIDAY
AS PRESSURE GRADIENT BETWEEN IVAN AND HIGH PRESSURE TO THE NORTH
SHOULD FRESHEN UP THE NORTHEAST WINDS...ESPECIALLY OVER EASTERN
PORTIONS OF THE OZARKS.

MUCH OF HOW THINGS PAN OUT IN THE EXTENDED WILL DEPEND ON WHAT
EFFECTS THE VERY LARGE AND POWERFUL IVAN WILL HAVE ON THE OVERALL
PROGRESSION OF WEATHER SYSTEMS ACROSS THE COUNTRY. TYPICALLY STRONG
HURRICANES THAT MEANDER NORTHWARD INTO THE MID LATITUDES HAVE A WAY
OF REALLY SLOWING DOWN THE PROGRESSION OF SYSTEMS...AND REALLY DONT
SEE ANY REASON WHY IVAN SHOULD BE ANY DIFFERENT.

WITH THAT IN MIND...AND CONSIDERING THE KNOWN GFS BIAS TO BE MUCH
TOO STRONG AND MUCH TOO QUICK WITH EARLY SEASON COLD AIR INTRUSIONS
GENERAL CONSENSUS WITH SURROUNDING OFFICES HAS BEEN TO DISCOUNT LAST
NIGHTS GFS RUN WITH ITS STRONG AND FAST COLD AIR INTRUSION. FOR OUR
GOING GRIDS THAT MEANS NOT MANY CHANGES TO THE CURRENT
FORECAST...WITH CONTINUATION OF ABOVE AVERAGE TEMPERATURES AND NO
PRECIPITATION THROUGH DAY 7.

IZZI

&&

.AVIATION...

WIDELY SCATTERED SHOWERS HAVE DEVELOPED IN CUMULUS FIELD OVER
CENTRAL/WESTERN MO THIS AFTERNOON. HAVE UPDATED TWEB ROUTES FOR
PRECIP UNTIL 02Z. THEREAFTER CONVECTION SHOULD DIE OUT RAPIDLY WITH
LOSS OF DAYTIME HEATING.

MODEL FORECAST SOUNDINGS SHOW SOUTHWEST WINDS AROUND 35 KTS
DEVELOPING JUST OFF THE SURFACE OVERNIGHT AHEAD OF APPROACHING UPPER
TROUGH OVER THE CENTRAL HIGH PLAINS. SO HAVE INCLUDED WIND SHEAR IN
TAFS AND WESTERN TWEB ROUTES AFTER 02Z.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 14, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE SEP 14 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH EARLY EVENING.

  DISCUSSION:

  ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO WILL AFFECT
  THE OUTLOOK AREA THROUGH EARLY EVENING. NO SEVERE THUNDERSTORMS
  ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
  AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IZZI

The radar

The Springfield radar (KSGF), 51 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
September 14, 2:00 PM CST
Where
Webster County, 5 mi E of Marshfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
37.333, -92.833

Severe thunderstorm wind gusts downed a few trees and a picket fence at a rural residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416888.